Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 76, NWS Glasgow, MT

July 9, 2021Daniels County, Valley County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 9, 2021, 4:04 PM MDT for Daniels County, Valley County, Montana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 4:04 PM MDT (22:04 UTC)
Expired
Jul 9, 2021, 4:33 PM MDT
In force
29 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Daniels County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 71 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

857 
WUUS55 KGGW 092204
SVRGGW
MTC019-105-092300-
/O.NEW.KGGW.SV.W.0076.210709T2204Z-210709T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
404 PM MDT Fri Jul 9 2021

The National Weather Service in Glasgow has issued a

* Severe Thunderstorm Warning for...
  Southwestern Daniels County in northeastern Montana...
  Northeastern Valley County in northeastern Montana...

* Until 500 PM MDT.

* At 403 PM MDT, a severe thunderstorm was located near Richland, or
  15 miles east of Opheim, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Richland and West Fork. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4881 10620 4886 10605 4863 10564 4848 10613
TIME...MOT...LOC 2203Z 332DEG 16KT 4877 10608 

HAIL...1.00IN
WIND...60MPH
 
$$

NWS Glasgow
1 follow-up statement
461 
WWUS55 KGGW 092233
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
433 PM MDT Fri Jul 9 2021

MTC019-105-092242-
/O.CAN.KGGW.SV.W.0076.000000T0000Z-210709T2300Z/
Daniels MT-Valley MT-
433 PM MDT Fri Jul 9 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DANIELS AND
NORTHEASTERN VALLEY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4881 10620 4886 10605 4863 10564 4848 10613
TIME...MOT...LOC 2231Z 332DEG 16KT 4865 10600 

$$

NWS Glasgow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:10 PM MDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 9, 2:10 PM MDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
210 PM MDT Fri Jul 9 2021

.DISCUSSION...
An upper low over central Montana is helping to develop cumulus
clouds across the CWA this afternoon. Most of these will be garden
variety (not severe) but some could bring brief gusts to 40 mph or
so through the early evening. Look for them to diminish later
this evening as the upper low drifts to our southeast.

Saturday, the absence of the upper low will allow the upper high
over the Desert SW to build across Montana. This will allow temps
to warm into the 80s and 90s. This warming trend will continue
into Sunday with highs in the 90s to around 100. With near
critical excessive heat expected, an Excessive Heat Watch was
issued. Heat Advisories and/or Warnings look likely according to
the WR NWS HeatRisk map/guidance for Sunday.

The upper ridge begins to break down Sunday allowing for slight
chances of thunderstorms late in the day.

Another upper low moves in about Tuesday allowing for another
slight chance of thunderstorms, but it mainly looks to affect
southern Montana at this point.

Temps Monday through Wednesday look to lower closer to climate
normals but then should jump back up later in the week as the
disturbance moves out and the Desert SW upper ridge rebounds. TFJ

&&

.AVIATION...
Flight Category: VFR

Synopsis: Scattered thunderstorms this afternoon and evening may
be associated with reduced ceilings and visibilities if one should
track over a taf site.

Winds: North through this afternoon at 10 to 15 kts. Gusty and
shifting winds are possible near any storms. Winds will become
light and variable late tonight. TFJ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Watch from Sunday afternoon through Sunday
evening for Central and Southeast Phillips...Central and
Southern Valley...Garfield...Petroleum...Southwest Phillips.

&&

weather.gov/glasgow

In the hours before

Local storm report, Jul 9, 10:46 AM MDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1046 AM MDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     7 N GLASGOW             48.30N 106.64W
07/08/2021                   VALLEY             MT   PUBLIC

            50-FOOT COTTONWOOD TREE KNOCKED OVER AND THROWN INTO
            NEARBY CREEK BED.

&&

TFJ
Special weather statement, Jul 9, 3:52 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Glasgow MT
352 PM MDT Fri Jul 9 2021

MTZ018-061-092230-
Northern Valley MT-Daniels MT-
352 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DANIELS AND
NORTHEASTERN VALLEY COUNTIES UNTIL 430 PM MDT...

At 351 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Peerless to 7 miles west of
Richland to 11 miles southwest of Opheim. Movement was south at 20
mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Opheim, Richland, Peerless, West Fork, Baylor and Glentana.

LAT...LON 4876 10557 4860 10609 4858 10677 4894 10671
      4900 10635 4900 10579
TIME...MOT...LOC 2151Z 338DEG 16KT 4889 10587 4879 10622 4879 10663

NWS Glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 9:48 AM MDTExcessive Heat WatchGGWGarfield, Petroleum, Phillips, Valley42 hr
Jul 9, 3:52 PM MDTSpecial Weather StatementGGWDaniels38 min
Jul 9, 4:28 PM MDTSpecial Weather StatementGGW47 min
Jul 9, 4:57 PM MDTSpecial Weather StatementGGWDaniels63 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.